Article Text

PDF
G388(P) Enzyme replacement therapy infusion related reactions: a large single-centre review of children with lysosomal storage disorders
  1. MK White1,
  2. JE Davison1,
  3. C Gan2,
  4. S Mnkandla1,
  5. I Camero1,
  6. S Batzios1,
  7. A Chakrapani1,
  8. E Footitt1,
  9. P Gissen1,3,
  10. S Grunewald1,
  11. MA Cleary1
  1. Metabolic Medicine, Great Ormond Street Hospital for Children NHS Foundation Trust, London, UK
  2. Pharmacy Department, Great Ormond Street Hospital for Children NHS Foundation Trust, London, UK
  3. Child Health, University College London Institute of Child Health, London, UK

Abstract

Aims Infusion related reactions (IRRs) in patients receiving enzyme replacement therapies (ERTs) for lysosomal storage disorders are well recognised, with mild reactions reported in 15%– 50% of patients, and severe or anaphylactic reactions in 0.2%–7.7%. Acute assessment, investigation and management practices vary. This study aimed to review practice in a tertiary centre and to optimise assessment and management pathways.

Methods A single-centre 4 year retrospective case-note review was undertaken. All patients receiving ERT were included, and the IRR incidence determined. Acute assessment, investigations and management were compared with current anaphylaxis guidelines (Resuscitation Council UK; Royal College of Paediatrics and Child Health).

Results v 105 patients receiving ERT were identified (idursulfase n=21; alglucosidase alfa n=15; laronidase n=15; elosulfase alfa n=14; velaglucerase n=14, galsulfase n=9; agalsidase alpha n=9; agalsidase beta n=4; imiglucerase n=4).

5 (4.8%) had significant (moderate or severe) IRRs (laronidase n=2, idursulfase n=1, elosulfase n=1, agalsidase beta n=1). 4 (80%) were male and the mean age at first IRR was 6.7 years (range 3.6–12.2). IRRs occurred on 5–8th infusion (n=4) and 25th infusion (n=1), and at varying rate increments. Only 60% of mandated clinical assessments were documented. 3/5 were classified as having anaphylaxis and 2/5 moderate hypersensitivity reactions.

Investigations obtained included: tryptase (performed in 5/5; all 5 normal); total IgE (performed in 3/5, 2 abnormal); anti-ERT IgG antibody (performed in 5/5, titres 800– 51 200).

Acute management included pausing infusion (5/5); additionally 2/5 received intravenous hydrocortisone only, and 3 received intramuscular adrenaline, intravenous hydrocortisone and intravenous antihistamine. 80% received treatment appropriate for the IRR severity classification.Subsequent management included addition of steroid pre-medication (5/5) and infusion rate modification (3/5). All could successfully continue treatment.

Conclusions The occurrence of severe anaphylaxis to ERT warrants in-hospital initiation of ERT. A standardised ‘Traffic Light’ ERT reaction protocol (green – mild reaction; yellow – moderate hypersensitivity; red – severe anaphylaxis ) has been developed to facilitate optimum nursing and medical assessment, investigation and management of IRRs.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.